Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Gained weight, exhausted, depressed, hyper-maniac, bipolar disorder, sleeplessness. On olepra. Suggest?

My father is 54 years old and he has been taking Olepra 10 mg (olanzapine) since last May 2012. Although he hasn't gained weight but his sleep cycle has been affected, he is been sleeping for about 14-15 hours and he also feels exhausted more then usual. His treatment started last year although being a patient of Bipolar disorder for nearly all his life. His depression period used to last for about 2 years as well as his Hypermaniac one (in his later years). 15 mins walk is the only exercise done by him daily.
My Query: he has been taking Olepra for about almost a year now, how much longer shall he continue this medication? Are these side effects something to be worried about? How to discontinue this medication when his treatment is completed?
Asked On : Sun, 21 Apr 2013
Answers:  3 Views:  81
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Hi Nimrakhan80,

Welcome to HCM Forum,

Considering he is patient of Bipolar disorder nearly his life and current age and delay in start of treatment your father might need treatment for lifelong,Though dose of drug and number of drugs may vary over period.
This is now a kind of illness like Diabetes or Blood pressure where patient is only improved on medication and not completely cured and he needs daily regular medication with changes according to change in illness ,general physical condition.

There are en number of listed side effects of each an every drug but very few are seen clinically and fewest of them are to be important to be concerned.As rightly u know sedation is one of them( which deceases over a period),other one weight gain which not seen in your father.Medicines are determined according to need of patient if sleep disturbances present then sedative medicine used,low weight present then appetite rising drugs used and so on.There are chances that unexpected side effects might occur ( though rare approx 1/100000)

So its always advisable to have continuous and regular follow up with your psychiatrist to have answers for all questions arises over period and to convey what problem he is having so change treatment accordingly.

Hope this will helps.
Best regards.
Answered: Tue, 23 Apr 2013
I find this answer helpful

 1 user finds this helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Jonas Sundarakumar's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Sedation is a common side effect of Olanzapine. However, if this is excessive and causing him a lot of dysfunction, then you should discuss with his doctor regarding a change of medication.

Usually, for bipolar disorder, long term medication is required in order to prevent relapses. However, the duration of treatment will depend on a variety of factors which may predict the the risk of relapse - like the severity and duration of the illness, the number of previous episodes, past response to medication, family history of bipolar disorder, etc. So, this has to be discussed with his psychiatrist and an informed decision should be made. Please don't discontinue or make any alterations in medication on your own.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Mon, 22 Apr 2013
I find this answer helpful

 1 user finds this helpful

2 Doctors agree with this answer

Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Welcome to HCM

Olanzapine is a antipsychotic drug and it is a very good drug for control in bipolar disorder. It causes sedation as side effect and increase in sleep is due to olanzapine only. Also it is associated with increased appetite and metabolic abnormalities, weight gain. But your father is having increased sleep only. He is on this drug for about one year. It depends upon the current symptomatology as well as duration of episode that he should continue to take olanzapine or not. Usually in multiple episode patients treatment for prophylaxis should continue for at least 2 years after achieving remission. Rest consult his attending Psychiatrist for discontinuation of treatment if needed.

Dr. Seikhoo Bishnoi, MD
Answered: Sun, 21 Apr 2013
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor